Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 90, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 8, 1998, 4:38 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 1998, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 8, 1998, 6:35 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 082038 FFWRNK VAC143-590-082235- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT SAT AUG 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA. DANVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 635 PM EDT. * AT 437... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTHERN PITTSYLVANIA COUNTY AND IN THE CITY OF DANVILLE. THESE STORMS ARE MOVING SLOWLY NORTHWARD AT 10 MPH. * UP TO 2 INCHES OF RAIN HAS FALLEN OVER SOUTHERN PITTSYLVANIA COUNTY AND NEAR DANVILLE. AN ADDITIONAL 2 INCHES OF RAIN IS POSSIBLE BY 600 PM. THIS WILL LIKELY CAUSE CREEKS AND SMALL STREAMS TO COME OUT OF THEIR BANKS...AND ALSO STREET FLOODING IN DANVILLE. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:10 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 8, 2:10 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SAT AUG 8 1998 NEARLY STNRY CONVERGENCE AREA OVER SW VA HAS PRODUCED HEAVY RAIN ALL ALONG THE BLUE RIDGE EARLY THIS AFT. HAVE HAD REPORTS OF SHARP RISES ALONG MANY CREEKS AND EVEN THE ROA RIVER IN ROA. WELL...PEOPLE WANTED RAIN... THIS CONVERGENCE ZONE OR PSEUDO WARM FNT IS MOVG SLOWLY NWD AND WILL CONT TO BRING HVY RAIN TO NRN SECTIONS OF MY CWA ALONG THE BLUE RIDGE- THINK IT WILL BE GONE BY TONITE/S PERIOD THOUGH. MORE SCT CONVECTION IS JUST GETTING STARTED IN THE SOUPY AIRMASS OVER NW NC AND FAR SW VA. THIS SHUD BECOME A LITTLE MORE WIDESPREAD TOWARD THIS EVE AND WILL BE SWINGING UP INTO SRN & WRN PARTS OF MY CWA AS WHAT IS LEFT OF THE UPPER LOW DRIFTS JUST TO MY WEST. CHC POPS WARRANTED ALL NITE- HIGHEST TO THE WEST. BELIEVE MOST OF THE AREA EAST OF THE BLUE RIDGE WILL GO DOWN IN FOG AND LOW CLOUDS IN A LIGHT EAST FLOW. THIS WILL SLOWLY LIFT SUNDAY LEAVING P SUNNY WARM AND VERY HUMID CONDS. A MORE TRADITIONAL NRN STREAM VORT MAX MOVG IN FROM THE WEST MAY BRING SOME ORGANIZED RW/TSTMS IN LATE SUN AFT- MORE LIKELY SUN NITE...OTHERWISE LOOKS LIKE JUST SCT LATE AFT CONVECTION WITH NOT MUCH TRIGGER OTHER THAN SOME UPSLOPE FLOW. THE AVN SEEMS TOO FAST IN BRINGING THE VORT MAX THRU SUN NITE & MONDAY...BUT STILL HAS HIGH CHC POPS SIMILAR TO THE NGM WHICH LOOKS GOOD. ROA 72/83/70/87 4365 LYH 71/81/70/86 3365 DAN 75/86/70/89 3365 RNK 69/80/67/83 5474 BLF 70/80/67/80 5574 JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:26 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 119 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.